Alert archive / Kentucky / Tornado Warnings in 2003
Tornado Warning 50, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at May 6, 2003, 10:54 PM CDT for Ballard County, Kentucky. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2003, 10:54 PM CDT (03:54 UTC)
- Expired
- May 6, 2003, 11:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Ballard County, KY
The radar
The Paducah radar (KPAH), 23 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 5:40 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.9 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1519 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KPAH 070354 TORPAH KYC007-070445- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PADUCAH KY 1054 PM CDT TUE MAY 6 2003 THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A * TORNADO WARNING FOR... BALLARD COUNTY IN WESTERN KENTUCKY * UNTIL 1145 PM CDT * AT 1052 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR WICKLIFFE MOVING NORTHEAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE BANDANA...KEVIL...LA CENTER AND LOVELACEVILLE SEEK SHELTER NOW MOVE INTO A BASEMENT...OR INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. ABANDON MOBILE HOMES AND VEHICLES. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL LAW ENFORCEMENT...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 3704 8916 3694 8904 3697 8883 3720 8894 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 6, 3:16 PM CDT, 7 hours 38 minutes earlier.
Area forecast discussion, May 6, 3:16 PM CDT, 7 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 315 PM CDT MON MAY 5 2003 FORECAST CHALLENGES CONTINUE TO BE CONVECTIVE CHANCES THROUGHOUT THE WEEK AND SEVERE WEATHER. MANY PARAMETERS TO KEEP AN EYE ON THIS PACKAGE. ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE ALONG WEAK FRONT ALONG THE NORTHERN BOUNDARY OF THE CWA INTO THIS EVENING. THUNDERSTORMS SHOULD INCREASE AS STORMS CURRENTLY OVER WESTERN MISSOURI AND KANSAS REACH OUR AREA LATER THIS EVENING AND OVERNIGHT. SEVERE WEATHER POSSIBLE WITH PART OF THE AREA IN MODERATE RISK. FOLLOWING THE ETA/MESOETA FOR THE MOST PART AND ALL MODELS HAVE GENERAL AGREEMENT ON SOME TIMING OVER THE NEXT COUPLE OF DAYS. ATTEMPTED TO TIME THE PRECIPITATION IN THE GRIDS. ONE WAVE MOVES THROUGH TONIGHT AND THE NEXT LATE WEDNESDAY NIGHT INTO THURSDAY...LINGERING INTO FRIDAY. LEFT A SLIGHT CHANCE IN ON SATURDAY. THERE IS SOME CONCERN ABOUT FLOODING...BUT AFTER CONSULTING WITH HYDROLOGIST...FEEL THAT WE HAVE HAD A DAY TO DAY OUT AND THE HIGHEST QPF IS FORECAST TO OUR NORTH. WILL MENTION BOTH SEVERE AND HEAVY RAINFALL. AS FOR TEMPERATURES...GENERALLY WENT WITH A CONSENSUS OF AVAILABLE GUIDANCE THROUGH THURSDAY. .PAH...NONE. PS
Hazardous weather outlook, May 6, 5:40 PM CDT, 5 hours 14 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-071000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 540 PM CDT TUE MAY 6 2003 ...TORNADO WATCH 275 IN EFFECT UNTIL MIDNIGHT... ...POTENTIAL FOR SIGNIFICANT SEVERE WEATHER EPISODE EARLY TONIGHT ACROSS THE REGION... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS CONTINUE OVER CENTRAL AND SOUTHWEST MISSOURI AS OF LATE AFTERNOON. THIS ACTIVITY WILL BE HEADED EAST TO SOUTHEAST INTO SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI BETWEEN 700 PM AND 900 PM. THERE IS A HIGH LIKELIHOOD OF SEVERE WEATHER WITH THIS ACTIVITY...INCLUDING TORNADOES...HIGH WIND AND LARGE HAIL. THE ACTIVITY WILL EVENTUALLY MOVE INTO SOUTHWEST INDIANA AND WESTERN KENTUCKY AROUND MID EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE QUAD STATE EARLY WEDNESDAY AND LATER WEDNESDAY NIGHT. AN ORGANIZED LINE OF STORMS MAY STILL BE PRODUCING SOME DAMAGING WINDS ACROSS THE FAR EASTERN PORTIONS OF THE QUAD STATE AROUND SUNRISE WEDNESDAY MORNING. A COLD FRONT WILL MOVE THROUGH THE REGION LATER ON WEDNESDAY...RESULTING IN DRY CONDITIONS FOR MUCH OF THE DAY. HOWEVER...THE FRONT WILL BEGIN TO LIFT BACK NORTH ACROSS SOUTHEAST MISSOURI AND SOUTHWEST KENTUCKY AFTER MIDNIGHT WEDNESDAY NIGHT. THE POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS TO DEVELOP ALONG AND JUST NORTH OF THIS BOUNDARY...PRIMARILY OVER SOUTHEAST MISSOURI. LARGE HAIL WILL BE THE MAIN HAZARD...BUT DAMAGING WINDS AND AN ISOLATED TORNADO CANNOT BE RULED OUT. THERE WILL BE PERIODIC CHANCES OF SEVERE THUNDERSTORMS FROM THURSDAY THROUGH MONDAY...AS THE AREA REMAINS IN SOUTHWEST FLOW ALOFT AND A MEANDERING FRONTAL BOUNDARY STAYS IN THE VICINITY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SPOTTERS WILL BE NEEDED BY ABOUT 700 PM OR 800 PM ACROSS SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI...AND LATER THIS EVENING OVER SOUTHWEST INDIANA AND WESTERN KENTUCKY.
In the hours before
Local storm report, May 6, 10:27 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1027 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1017 PM 1S ROBBS IL 2.00 INCH HAIL
05/06/03 POPE REPORTED BY TRAINED
SPOTTERS
1018 PM GLENDALE IL 1.75 INCH HAIL
05/06/03 POPE REPORTED BY POPE COUNTY
EMA...INTERSECTION OF HWY
145 & 147
1024 PM 1S EDDYVILLE IL 1.75 INCH HAIL
05/06/03 POPE REPORTED BY TRAINED
SPOTTERSLocal storm report, May 6, 10:39 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1039 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1029 PM SIMMS IL 0.75 INCH HAIL
05/06/03 WAYNE REPORTED BY TRAINED
SPOTTERSLocal storm report, May 6, 10:41 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1041 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1038 PM 4W VIENNA IL 1.75 INCH HAIL
05/06/03 JOHNSON REPORTED BY TRAINED
SPOTTERS...ALSO 50 MPH
WIND REPORTEDSpecial weather statement, May 6, 10:46 PM CDT, 8 minutes before
ILZ089>094-KYZ004-005-007-010-014-015-070445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1046 PM CDT TUE MAY 6 2003 ...SIGNIFICANT DAMAGE POSSIBLE WITH SEVERE THUNDERSTORMS... AT 1045 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERAL SEVERE THUNDERSTORMS OVER EXTREME SOUTHERN ILLINOIS. THESE STORMS WERE LOCATED NEAR GOLCONDA...BOAZ...AND CACHE ILLINOIS. MOVEMENT OF THIS ACTIVITY WAS EAST-NORTHEAST AT 25 TO 30 MPH. THROUGH 1130 PM...THESE STORMS WILL LIKELY PRODUCE LARGE HAIL AND DAMAGING WINDS OVER EXTREME SOUTHERN ILLINOIS AND FAR WEST AND NORTHWEST KENTUCKY. TORNADO TOUCHDOWNS ARE ALSO POSSIBLE. COMMUNITIES FROM NORTH OF CAIRO TO METROPOLIS AND ROSICLARE ILLINOIS TO STURGIS KENTUCKY ARE AT MOST RISK FOR SIGNIFICANT SEVERE THUNDERSTORM DAMAGE. PERSONS ACROSS THE REGION SHOULD REMAIN VIGILANT...ESPECIALLY SINCE TORNADOES ARE DIFFICULT TO SEE AT NIGHT. BE PREPARED TO TAKE QUICK ACTION SHOULD SEVERE WEATHER BE OBSERVED...OR A WARNING BE ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA. TORNADO WATCH NUMBER 275 IS IN EFFECT UNTIL MIDNIGHT FOR ALL OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. PRESLEY
Local storm report, May 6, 10:47 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1047 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1042 PM 3S CYPRESS IL TORNADO
05/06/03 JOHNSON REPORTED BY EOC...AT PERK
AAND WHITEHILL ROADSLocal storm report, May 6, 10:54 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1054 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1048 PM CAIRO IL WIND DAMAGE
05/06/03 ALEXANDER HOUSE DAMAGED...REPORTED
BY ESDAThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 9:33 PM CDT | Tornado Warning | PAH | Ballard | 42 min |
| May 6, 9:48 PM CDT | Severe Thunderstorm Warning | PAH | McCracken | 42 min |
| May 6, 10:05 PM CDT | Tornado Warning | PAH | Livingston | 55 min |
| May 6, 10:45 PM CDT | Tornado Warning | PAH | Crittenden | 45 min |
| May 6, 10:51 PM CDT | Severe Thunderstorm Warning | PAH | Ballard, Carlisle, Graves, Hickman, McCracken | 54 min |
| May 6, 11:09 PM CDT | Tornado Warning | PAH | Graves, McCracken | 36 min |
| May 6, 11:16 PM CDT | Tornado Warning | PAH | Union | 44 min |
| May 6, 11:21 PM CDT | Tornado Warning | PAH | Livingston | 39 min |
| May 6, 11:30 PM CDT | Severe Thunderstorm Warning | PAH | Fulton | 30 min |
| May 6, 11:36 PM CDT | Severe Thunderstorm Warning | PAH | Marshall | 39 min |
| May 6, 11:47 PM CDT | Tornado Warning | PAH | Marshall | 28 min |
| May 6, 11:48 PM CDT | Tornado Warning | PAH | Caldwell, Crittenden | 27 min |
| May 6, 11:59 PM CDT | Tornado Warning | PAH | Henderson | 61 min |
| May 7, 12:03 AM CDT | Tornado Warning | PAH | Lyon, Trigg | 42 min |
| May 7, 12:08 AM CDT | Tornado Warning | PAH | Hopkins | 37 min |
| May 7, 12:09 AM CDT | Severe Thunderstorm Warning | PAH | Calloway | 51 min |
| May 7, 12:19 AM CDT | Severe Thunderstorm Warning | PAH | Webster | 26 min |
| May 7, 12:53 AM CDT | Tornado Warning | PAH | Daviess | 52 min |
| May 7, 12:56 AM CDT | Flash Flood Warning | PAH | Union | 2 hr |
Nearby
Tornado Warnings in Kentucky, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.